Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

158 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Removed birth control ring due to hormonal side effect. Getting bad odor in vagina and frequent urination. Infection?

Answered by
Dr.
Dr. Aarti Abraham

OBGYN

Practicing since :1998

Answered : 6011 Questions

default
Posted on Tue, 12 Feb 2013 in Birth Control
Question: Hi Dr. Christensen, I recently had my second cycle with the birthcontrol ring. I removed it after aprox a week in the second month because I felt I was having some negative hormonal side effects. Very emotional and hungry. Now I am experiencing a brownish bloody discharge during and after sex and the smell is outragious. This is not a usual female odour that I would experience at different times, ie. menstral cycle, vagina, it seems to be only something going on inside. I don't notice it unless I have intercourse or insert my fingers to check how the odour is progressing. I have no other negative symptoms ie. pain, irritation, frequent urination, burning, etc. I've tried douching with vinegar and water and used RePhresh, a product intended to balance ph levels in the vagina. Nothing is working. Please help.

Thank you, XXXXXXX
doctor
Answered by Dr. Aarti Abraham 2 hours later
Hello XXXXXXX .
Thanks for trusting us with your health query.

After removing the hormonal ring, you do experience a hormone withdrawal phase, which might be causing the abnormal blood you have seen.
However, spotting or blood after intercourse, always has to be thoroughly investigated, because the causes require special attention.

One leading cause is cervical polyps, these are almost always benign growths on the cervix which cause bleeding upon intercourse.
Premalignant and malignant lesions of the cervix also bleed upon contact during intercourse.
Polyps or growths from within the endometrial cavity of the uterus, which protrude through the endocervical canal, also might cause post coital bleeding.
A cervical erosion ( change in the lining of the cervix ) is very common, specially while using hormonal contraception, and it could cause such bleeding also.
Endometritis ( inflammation of the lining of the uterus ) , or uterine fibroids, which are known hormone dependent conditions - also might present in this way.

Inflammation of the vagina and cervix due to gonorrhoea, chlamydia, trichomoniasis, yeast or other infections also could cause bloody discharge during and after sex.

The putrid odour definitely requires a visit to your gynecologist, and a thorough examination, swab/culture if required etc.
The leading cause is obviously an infection due to bacteria/yeast/viruses, but cervical growths and polyps are also notorious for such putrid smell, and these would explain the bleeding too.

A forgotten foreign body or tampon is a rare cause for such a smell.

Please do not use any other products, as they might intentionally aggravate whatever lesion is there, and proceed ahead with treatment only after you have been properly checked up.

Take care, and feel free to ask for further clarifications.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Medical Topics ,  

Recent questions on  Uterine fibroid

doctor1 MD

I am on bio-identical hormones and my testosterone level has gone from 62 to 247 in the last 8mos. My GYN has finally told me to stop the testosterone for a while. I ve been having abdominal pain and now lower/upper back pain for the past 3mos. Had ultrasound last wk and it came back showing uterus is anteverted, small hypoechoic foci likely respresents fibroids measuring 8mm. As well as a 1.5cm right ovarian cyst containing some internal debris and a 1.3cm simple left ovarian cyst. Can this be a result of the high testosterone? And is this something to be concerned about? And will these go away on their own?

doctor1 MD

Hi Doctor, it is been three months since I have a surgery to remove only the fibroids. After my first menstrual cycle I had 7 days of bleeding which I had to wear pads. It was not heavy, when I went to see my gynecologist he put me on birth control. I began taking it two days before my menstrual period. I can say I do not have my period, but I still have painful cramps. Why do you think because I am very concerned about that.

doctor1 MD

Hello, I am 26 weeks pregnant and I have fibroids. I have started to notice blood in my urian. I have had test done for UTI and kidney Stones, both came back that i did not have neither. I was wondering if my fibroids can cause blood to be in the urian?

doctor1 MD

I have had two recent occasions of urinating myself. I am only 45. I feel the need to go to the bathroom and make a mental note to find a bathroom only to find that it becomes incredibly urgent and I can't move. I then wet myself and I can even be in public . I was just told I have some fibroids - could this be the reason?

doctor1 MD

I have been having irregular menstrual bleeding for the past year. Gyn found polyp during pap. Ordered Ultrasound. Please translate this ultrasound report into human language because I don't understand any of it. Thx. EXAMINATION: Ultrasound...

doctor1 MD

Hello, I have had unusually heavy flooding during my period, and now I have cramping two days after. I had an endometrial biopsy and a transvaginal ultrasound about a year ago, to reveal a uterine fibroid that was fairly small. What could cause...

doctor1 MD

I have been bleeding constantly since my September period with clotting and severe pressure in my lower abdomen area, I am experiencing roughly 5 headaches in a 7 day period. Within the last month I am going through 2 pads in an hour, I have been...